Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 203, NWS Sioux Falls, SD

August 2, 2009Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2009, 11:57 PM CDT for Clay County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2009, 11:57 PM CDT (04:57 UTC)
Expired
Aug 3, 2009, 12:45 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN AUG 2 2009

.DISCUSSION...
TOUGH CALL ON THUNDERSTORM CHANCES TONIGHT WITH A VERY DRY
ATMOSPHERE IN PLACE. TEMPERATURES HAVE CLIMBED INTO THE MID AND
UPPER 90S IN CENTRAL SD WITH DEW POINTS SLIPPING BACK INTO THE MID
AND UPPER 40S. LATEST RADAR LOOP DOES SHOW SOME BOUNDARY ACTIVITY IN
SPINK COUNTY...WHICH WAS SINKING SOUTHEAST WITH TIME. THIS LOOKS TO
BE A COMBINATION OF AN OUTFLOW DROPPING SOUTH AND POSSIBLY THE
PREFRONTAL TROUGH MOVING THROUGH CENTRAL SD. WILL KEEP AN EYE AROUND
THIS AREA FOR POTENTIAL DEVELOPMENT LATE THIS AFTERNOON AS THE VORT
MAX IN WESTERN ND SLIDES SE AND TEMPERATURES CLIMB TO NEAR OR ABOVE
THE CONVECTIVE TEMPERATURE. SEVERE THREAT NOT HIGH...BUT A COUPLE OF
STORMS LIKELY TO REACH SEVERE LEVELS. THE FIRST AREA WILL HAVE
MAINLY A WIND THREAT...WHICH IS NORTH OF I90 WHILE THE SECOND
AREA...MAINLY OVER NORTHWEST IOWA...WILL HAVE BOTH A HAIL AND WIND
THREAT. CAPE VALUES NORTH OF INTERSTATE 90 WELL SOUTH OF 1000 J/KG
BUT THE DOWNDRAFT CAPE VALUES ARE AROUND 1500 J/KG WHICH SUPPORTS
THE WIND THREAT. CAPE VALUES OVER NORTHWEST IOWA WHERE BETTER
MOISTURE/MOISTURE CONVERGENCE EXISTS ARE CLOSER TO 1500-2000 J/KG
WHICH SUPPORTS A BETTER HAIL THREAT. OTHERWISE...WENT MILD ON LOWS
WITH MAINLY UPPER 50S TO LOWER 60S.

OTHER THAN SOME MORNING MID TO HIGH CLOUDS IN THE SRN CWA...
EXPECTING A SUNNY DAY TUE...WITH TEMPERATURES RISING INTO THE 80S.
ONLY FORECAST CONCERN IS WITH SMOKE PLUME WHICH WILL LIKELY BE OVER
THE AREA. NUMEROUS WILDFIRES ACROSS BC AND YK CANADA HAVE PRODUCED
A WIDESPREAD AREA OF SMOKE ACROSS WRN CANADA. NW FLOW HAS BEEN
TRANSPORTING SOME OF THE SMOKE INTO OUR AREA THE LAST FEW DAYS. VIS
SAT SHOWING WHAT APPEARS TO BE THICKER SMOKE INTO ERN MT AND SRN
SK...WHICH SHOULD BE OVER THE AREA TOMORROW. LOWERED MAX TEMPS A FEW
DEGREES BASED ON LIKELIHOOD FOR SMOKE. SMOKE COULD HOLD THINGS DOWN
MORE SHOULD IT BE A VERY THICK PLUME.

COLD FRONT TO MOVE S ACROSS THE CWA TUE NIGHT. SOME SMALL CHANCES
FOR THUNDERSTORM WITH THUNDERSTORM CHANCES MAINLY DEPENDING
ON IF CONVECTION CAN DEVELOP OVER NW SD LATE IN THE AFTERNOON. SHOULD
THIS BE THE CASE...THEN THERE WOULD BE A DECENT CHANCE FOR STORMS TO
RIDE EAST ALONG AND S OF THE SFC COLD FRONT DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE LATE NIGHT IN SW MN AND NW IA.

KEPT SMALL CHANCES OF THUNDERSTORMS GOING ON WED AND THU AS AN
UNSTABLE MID LEVEL BNDRY WILL BE MEANDERING BACK AND FORTH OVER THE
AREA. SHOULD AT LEAST SEE SOME THUNDERSTORM THOSE DAYS...BUT BETTER
CHANCE OF THUNDERSTORMS SHOULD BE FRI/FRI NIGHT AS ELEVATED WARM
FRONT PUSHES EAST ACROSS THE AREA.

HIGH OVER LOW BLOCKING PATTERN OVER THE FAR ERN PACIFIC CONTINUES TO
HOLD STRONG. CUTOFF UPPER LOW OFF THE CA COAST HAS NOT BUDGED IN 3
DAYS...ESSENTIALLY ALLOWING THE WRN CONUS RIDGE AND ERN CONUS TROUGH
TO PERSIST. WRN HEMISPHERIC PATTERN TO FINALLY SEE A CHANGE TOWARD
THE LATER HALF OF THE WEEK...AS UPPER TROUGH CURRENTLY OVER THE WRN
PAC BEGINS TO BREAK DOWN THE BLOCKING PATTERN AND KICK THE UPPER LOW
INTO THE NRN ROCKIES. WRN CONUS RIDGE THEN TO SHIFT INTO THE PLAINS
BY THE WEEKEND...BRINGING UNSEASONABLY WARM AIR EWRD. MAIN QUESTION
IS HOW FAR N WARM AIR WILL MAKE IT. AT THIS TIME THINKING MOST OF
THE CWA WILL RISE INTO THE UPPER 80S AND 90S ON SAT. TEMPERATURES
MORE QUESTIONABLE ON SUN...DEPENDING ON HOW AGGRESSIVELY A COLD
PUSHES TROUGH THE AREA. CHANGING WEATHER PATTERN SHOULD PLACE THE
NRN PLAINS UNDER A MEAN RIDGE AND GENERALLY ZONAL FLOW...LEADING TO
TEMPERATURES CLOSER TO NORMAL NEXT WEEK.

&&

.AVIATION...
VFR THROUGH THE PERIOD. SOME CBS POSSIBLE LATE THIS AFTERNOON AND
EVENING WITH BASES OF 10-12 KFT. WILL NEED TO WATCH FOR LLWS WITH
SOME OF THESE STORMS...ESPECIALLY ANY ALONG AND NORTH OF INTERSTATE
90. THE BEST CHANCE FOR CBS WILL BE FROM ABOUT 23Z THROUGH 4Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

08/97
Hazardous weather outlook, Aug 2, 1:02 PM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 PM CDT SUN AUG 02 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
102 PM CDT SUN AUG 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING AROUND THE HIGHWAY 14 CORRIDOR
FROM HURON TO MARSHALL MINNESOTA. ANY STORMS THAT DEVELOP WILL
SINK SOUTHEAST AND APPROACH THE INTERSTATE 29 CORRIDOR BETWEEN
ABOUT 800 PM CDT AND 1000 PM CDT. ANOTHER AREA OF THUNDERSTORMS
COULD DEVELOP EARLY THIS EVENING OVER PARTS OF NORTHWEST IOWA AS
DEEPER MOISTURE SURGES INTO THAT AREA. OTHERWISE...THE MAIN
THREAT FROM THE STORMS NORTH OF INTERSTATE 90 WILL BE WIND GUSTS
TO 70 MPH AND DIME SIZED HAIL. STORMS OVER NORTHWEST IOWA COULD
PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

FIRE DANGER...
A COMBINATION OF TEMPERATURES BETWEEN 95 AND 100 DEGREES WITH
RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND WEST OR NORTHWEST
WINDS GUSTING AS HIGH AS 25 MPH AT TIMES WILL PRODUCE A VERY HIGH
FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 2, 9:45 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             1 S MITCHELL            43.72N 98.03W
08/02/2009  E0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

GH
Local storm report, Aug 2, 10:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 NE STICKNEY           43.64N 98.37W
08/02/2009  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

            THE HAIL HAS PILED UP 1 INCH DEEP IN DRIVEWAY.

0755 PM     TSTM WND DMG     3 S MOUNT VERNON        43.67N 98.26W
08/02/2009                   DAVISON            SD   STORM CHASER

            STRONG WINDS WITH 5 INCH BRANCHES DOWN AND PATIO
            FURNITURE BLOWN ACROSS HIGHWAY.

0804 PM     HAIL             1 S MITCHELL            43.72N 98.03W
08/02/2009  E0.88 INCH       DAVISON            SD   LAW ENFORCEMENT

0806 PM     TSTM WND GST     3 S MITCHELL            43.69N 98.03W
08/02/2009  E70.00 MPH       DAVISON            SD   FIRE DEPT/RESCUE

            LARGE TREE BRANCHES DOWN.STRONG WINDS LASTED FOR AROUND 6
            MINUTES. ALSO SOME DIME SIZE HAIL.

0809 PM     HAIL             4 S MITCHELL            43.67N 98.05W
08/02/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0816 PM     TSTM WND DMG     5 S MITCHELL            43.66N 98.03W
08/02/2009                   DAVISON            SD   STORM CHASER

            3 FOOT DIAMETER TREE DOWN

0820 PM     TSTM WND DMG     ALEXANDRIA              43.65N 97.78W
08/02/2009                   HANSON             SD   LAW ENFORCEMENT

            A FEW TREES DOWN IN TOWN SOME UP TO 10 INCHES IN
            DIAMETER.

0820 PM     TSTM WND GST     ALEXANDRIA              43.65N 97.78W
08/02/2009  E60.00 MPH       HANSON             SD   LAW ENFORCEMENT

0820 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/02/2009  E2.00 INCH       HANSON             SD   LAW ENFORCEMENT

            SHERIFF REPORTS LARGER THAN GOLF BALL AND LESS THAN
            BASEBALL SIZE HAIL IN TOWN. CARS DAMAGED AMD SOME WINDOWS
            BROKEN IN HOMES.

0820 PM     TSTM WND DMG     ALEXANDRIA              43.65N 97.78W
08/02/2009                   HANSON             SD   STORM CHASER

            5 INCH BRANCHES DOWN AND A TREE DOWN ON EAST SIDE OF TOWN

0823 PM     HAIL             ALEXANDRIA              43.65N 97.78W
08/02/2009  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

0835 PM     HAIL             3 NE EMERY              43.63N 97.58W
08/02/2009  M1.00 INCH       MCCOOK             SD   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE

0835 PM     TSTM WND GST     3 NE EMERY              43.63N 97.58W
08/02/2009  E70.00 MPH       MCCOOK             SD   NWS EMPLOYEE

            OFF DUTY EMPLOYEE

0854 PM     HAIL             4 SW MINNEOTA           44.52N 96.04W
08/02/2009  E1.00 INCH       LYON               MN   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL

0908 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.75 INCH       LYON               MN   TRAINED SPOTTER

0908 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.00 INCH       LYON               MN   LAW ENFORCEMENT

            IN TOWN

0913 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.00 INCH       LYON               MN   TRAINED SPOTTER

0918 PM     HAIL             MARSHALL                44.45N 95.79W
08/02/2009  E1.75 INCH       LYON               MN   LAW ENFORCEMENT

&&

DMORIN
Local storm report, Aug 2, 11:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
08/02/2009                   UNION              SD   LAW ENFORCEMENT

            POLICE REPORT MANY POWER LINES DOWNED IN THE CITY DUE TO
            STRONG THUNDERSTORM WINDS.

1105 PM     TSTM WND DMG     BERESFORD               43.08N 96.78W
08/02/2009                   UNION              SD   PUBLIC

            MANY TREES 8 TO 16 INCHES IN DIAMETER DOWN IN THE CITY
            DUE TO THUNDERSTORM WINDS.

&&

DMORIN
Local storm report, Aug 2, 11:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     WNW CHATSWORTH          42.92N 96.52W
08/02/2009  E60.00 MPH       SIOUX              IA   TRAINED SPOTTER

&&

DMORIN
Local storm report, Aug 2, 11:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     LE MARS                 42.79N 96.17W
08/02/2009  M62 MPH          PLYMOUTH           IA   AWOS

&&

MJF
Local storm report, Aug 2, 11:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND DMG     ROCK VALLEY             43.20N 96.30W
08/02/2009                   SIOUX              IA   FIRE DEPT/RESCUE

            STRONG WINDS WITH TREES DOWN.

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:38 PM CDTSevere Thunderstorm WarningFSDAurora, Davison37 min
Aug 2, 8:05 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook25 min
Aug 2, 8:32 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Minnehaha43 min
Aug 2, 9:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner44 min
Aug 2, 10:32 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton43 min
Aug 2, 10:57 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union48 min
Aug 2, 11:32 PM CDTSevere Thunderstorm WarningFSDUnion28 min
Aug 2, 11:12 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux33 min
Aug 2, 11:26 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux34 min
Aug 2, 11:35 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien, Osceola40 min
Aug 2, 11:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien56 min
Aug 3, 12:02 AM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Aug 3, 1:03 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury42 min
Aug 3, 1:44 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury46 min
Aug 3, 2:07 AM CDTFlash Flood WarningFSDCherokee, Ida, Plymouth, Woodbury3 hr
Aug 3, 2:25 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury50 min
Aug 2, 8:44 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon31 min
Aug 2, 9:17 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon13 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.